Alert archive / Hawaii / Flood Watches in 2021
Flood Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flood watch at Dec 21, 2021, 12:34 PM HST for Hawaii County, Hawaii. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 12:34 PM HST (22:34 UTC)
- Expired
- Dec 22, 2021, 3:02 PM HST
- In force
- 26 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WGHW60 PHFO 212234
FFAHFO
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
1234 PM HST Tue Dec 21 2021
...FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH TONIGHT...
HIZ023-026-027-051>054-221245-
/O.NEW.PHFO.FA.A.0003.211221T2234Z-211222T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-Kohala-Big Island Interior-Big Island South-Big Island
Southeast-Big Island East-Big Island North-
1234 PM HST Tue Dec 21 2021
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...The Big Island.
* WHEN...Through late tonight.
* IMPACTS...Flood prone roads and other low lying areas may be
closed due to elevated runoff and overflowing streams. Urban areas
may receive more significant flooding and property damage due to
rapid runoff.
* ADDITIONAL DETAILS...
- Recent rainfall has produced nearly saturated conditions,
especially over windward slopes of the Big Island. A passing
upper disturbance is expected to produce additional heavy
showers and thunderstorms that could lead to flash flooding
this afternoon and tonight. The highest flood risk will be
across windward slopes, though heavy rainfall could effect
the entire island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
WROE3 follow-up statements
396
WGHW60 PHFO 220116
FFAHFO
Flood Watch
National Weather Service Honolulu HI
316 PM HST Tue Dec 21 2021
...FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH TONIGHT...
HIZ023-026-027-051>054-221530-
/O.CON.PHFO.FA.A.0003.000000T0000Z-211222T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-Kohala-Big Island Interior-Big Island South-Big Island
Southeast-Big Island East-Big Island North-
316 PM HST Tue Dec 21 2021
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...The Big Island.
* WHEN...Through late tonight.
* IMPACTS...Flood prone roads and other low lying areas may be
closed due to elevated runoff and overflowing streams. Urban areas
may receive more significant flooding and property damage due to
rapid runoff.
* ADDITIONAL DETAILS...
- Recent rainfall has produced nearly saturated conditions,
especially over windward slopes of the Big Island. A passing
upper disturbance is expected to produce additional heavy
showers and thunderstorms that could lead to flash flooding
through tonight. The highest flood risk will be across
windward slopes, though heavy rainfall could effect the
entire island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
WROE559
WGHW60 PHFO 221311
FFAHFO
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
311 AM HST Wed Dec 22 2021
...FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH THIS AFTERNOON...
HIZ023-026-027-051>054-230315-
/O.EXT.PHFO.FA.A.0003.000000T0000Z-211223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-Kohala-Big Island Interior-Big Island South-Big Island
Southeast-Big Island East-Big Island North-
311 AM HST Wed Dec 22 2021
...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...The Big Island.
* WHEN...Through this afternoon.
* IMPACTS...Flood prone roads and other low lying areas may be
closed due to elevated runoff and overflowing streams. Urban areas
may receive more significant flooding and property damage due to
rapid runoff.
* ADDITIONAL DETAILS...
- A passing upper-level disturbance will produce heavy showers
and thunderstorms that could lead to flash flooding today.
The highest flood risk will be across windward slopes, though
heavy rainfall and thunderstorms could occur anywhere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
Birchard534 WGHW60 PHFO 230102 FFAHFO Flood Watch National Weather Service Honolulu HI 302 PM HST Wed Dec 22 2021 HIZ023-026-027-051>054-230215- /O.CAN.PHFO.FA.A.0003.000000T0000Z-211223T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-Kohala-Big Island Interior-Big Island South-Big Island Southeast-Big Island East-Big Island North- 302 PM HST Wed Dec 22 2021 ...FLOOD WATCH IS CANCELLED... The Flash Flood Watch is cancelled for the island of Hawaii in Hawaii County. Although rain is expected to continue, particularly over the windward side of the island, flooding is no longer expected to pose a threat. $$ M BALLARD
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flood watch went out at Dec 21, 9:53 AM HST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 21, 9:53 AM HST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 953 AM HST Tue Dec 21 2021 .SYNOPSIS... Breezy and rather wet and unstable trade wind weather will persist today. Showers will favor windward and mauka areas and will periodically be blown across leeward sections on the gusty trades. Wet conditions and a chance of thunderstorms will continue across the Big Island into Wednesday, while some drying occurs from north to south across the rest of the island chain. Slightly weaker trade winds and a typical pattern of mainly windward and mauka showers is expected Thursday through Christmas. Winds may shift southeasterly near Kauai Sunday or early next week. && .DISCUSSION... Breezy and rather wet and unstable trade wind weather will hold for this first day of winter. A highly amplified pattern over the Pacific is producing a strong 1038 mb surface high far north of the state. The high is driving breezy and gusty trade winds and has pushed a narrow band of diffuse low level moisture over the islands. Meanwhile, the deep ridge aloft supporting the surface high is being undercut by the west Pacific jet stream and an upper level trough to the northeast of the state, leading to instability that is enhancing local rainfall. As a result, frequent showers will continue to affect windward areas of all islands today, while showers periodically blow across leeward areas from Kauai to Maui. A disturbance aloft is triggering thunderstorms just south and west of the coastal waters, and as this feature creeps eastward, expect some heavy showers and thunderstorms to flare over and around the Big Island this afternoon. Tonight and Wednesday, breezy trades will hold, but a decrease in shower activity is expected across Kauai, Oahu, and Molokai as the low level band of moisture pushes south. Wet and unsettled conditions with heavy showers and thunderstorms will persist on the Big Island, especially windward, as the upper disturbance passes just south tonight and drifts off to the east on Wednesday. At this time, we are not planning to issue a Flash Flood Watch for the Big Island, though we will closely monitor the situation. In addition, a Winter Weather Advisory for the high summits of the Big Island will likely be issued later in the day. Moderate to locally breezy trade winds and a somewhat typical pattern of windward and mauka showers is expected for Thursday through Christmas Day. The GFS and ECMWF models depict the band of low level moisture moving just south of the islands. High pressure will hold far north of the state and will maintain moderate to locally breezy trade winds. Drier mid level air will push down from the north, but the atmosphere will remain slightly unstable as upper level troughing lingers overhead. Expect rainfall to be focused over windward slopes of all islands. As showers develop over leeward and interior Big Island each afternoon, we cannot rule out a thunderstorm. Sunday into early next week, deep low pressure will develop several hundred miles northwest of the state. Winds will likely shift southeasterly near Kauai, but even though there is some uncertainty at this time, deep moisture and instability look to remain west of Kauai. && .AVIATION... Easterly trade winds remain breezy through the forecast period, favoring a continued tempo moderate turbulence over the lee of the mountains. See AIRMET TANGO below. Otherwise, the persistent trades will concentrate showers mainly along windward portions of the islands, where CIGS and VSBYs could briefly drop to MVFR especially over eastern sections of the Big Island. A band of deeper layered moisture and instability will lift up across the Big Island through tomorrow, increasing the threat of thunderstorms southeast of Maui. Abundant mid-upper level clouds will persist elsewhere over the island chain. AIRMET SIERRA remains in effect for northeast thru east facing mountain slopes above 2500 feet for Kauai, Oahu, Maui, Molokai, and the Big Island due to clouds and showers. AIRMET TANGO remains in effect for all islands over and immediately south through west of mountains for tempo moderate turbulence below 9000 feet. && .MARINE... A strong 1038 mb high is centered far north of the state. This is providing for rather strong trade winds across the entire area. A Small Craft Advisory (SCA) is currently posted for all Hawaiian Coastal Waters due to these strong winds and associated seas. These conditions are expected to continue over the next few days. An unstable airmass in the island vicinity may allow for some locally heavy showers a few thunderstorms to form over the coastal waters through Wednesday mainly around the Big Island. Winds will drop off a bit as we head into the weekend as the high to the north weakens and an area of low pressure moves a bit closer to the state from the west. A High Surf Advisory (HSA) is currently in effect through Wednesday for east facing shores as a moderate size north- northeast swell moves across the area. North facing shores will also experience surf heights just below HSA levels due to its higher criteria. This swell will lower very slowly through Friday with surf heights likely remaining at or just above HSA levels for east facing shores. As we head into the weekend and on into early next week, the trade wind swell will become the dominant feature from a more easterly direction and a shorter period. Swells from the west and northwest directions will be well below seasonal levels for this time of year with just small pulses expected through the remainder of the week and on into early next week. South facing shores will remain small throughout the forecast period with just background swell energy expected. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Wednesday for Olomana-Maui Windward West-Kauai East-Koolau Windward-Molokai Windward- Molokai Southeast-Windward Haleakala-Big Island East-Big Island North. Small Craft Advisory until 6 PM HST Thursday for all Hawaiian waters. && DISCUSSION...Wroe AVIATION...SWR/JVC MARINE...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:00 PM HST | Areal Flood Advisory | HFO | Hawaii | 98 min |
| Dec 20, 3:08 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
| Dec 21, 1:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.